Eyesight and hearing

Is it just me or has anyone else had a bit of deterioration in eyesight and hearing whilst on carbo taxol? I'm finding I now have to hold things at arm's length to focus and can't read in the mornings until my eyes have woken up! (I'm long sighted) reading glasses to top up my contact lenses help.

My kids bless em are bemoaning my hearing as I seem to be constantly jumping when they walk in the room! They think it's hilarious!! Obviously not hearing a mumbling 18year old is normal so I won't include that!

Both seem to have got worse since chemo. (Had fourth zap today). Is it ageing or chemo?! (I'm 47 so thought I had a while yet...)

15 Replies

oldestnewest
  • Oh I think it's chemo...had v similar problems and still get tinnitus when I'm tired.....

    Symptoms should get better gradually after you finish but I would encourage you to mention it to your CNS...xx

  • I think chemo has a generally negative impact on eyes, ears and teeth. Things level off once the chemo stops but I think it speeds up the deterioration process that naturally comes with aging, particularly if you have to go through several courses of chemo. However, I do remember the docs being particularly interested in side effects that affected hearing, possibly because they are concerned about long term damage. I would suggest reporting it at your next clinic so that they can monitor it, but since you are over the half way mark it is unlikely to affect your treatment.

  • Thanks ladies. It's very low level really. I mentioned the low level hand and feet tingling which they said was ok. They seem to want to know when symptoms are getting worse so I'll see how the latest zapping affects me. X

  • I found that my hearing became very acute when I was on carbo and I was constantly jumping at noises that didn't bother me before. My hearing has been fine since I finished chemo but my eyesight has definitely got worse. X

  • Yep, I've noticed the same. My hearing definitely isn't as good as it was and I struggle to hear if there's background noise. Need to get my eyes checked too!

  • Oh it's the chemo 😜 My eye sight is terrible and I also got tinitous! My eyesight hasn't hot any worse since finishing chemo but I do notice the difference but a good pair of glasses are doing the job, the tinitous has eased loads since finishing. Hopefully yours will ease with time xx

  • I think both my sight and hearing have been affected slightly but my glasses prescription hasn't changed too much so maybe it's just in my imagination 😬 and I've still not got my sense of taste back fully either. But there are worse things. Good luck with your remaining chemo ❤️Xx Jane

  • Emsymits, It's not you. Chemo Brain is real. Before starting treatment I had baseline hearing and vision testing. After 34 weeks of chemo I now need hearing aids. I have loud, non stop tinnitus. My sense of taste is deadened. I'm also getting cataracts and my eyes have become extremely sensitive to light. Bright light actually hurts my eyes and I cannot focus. I also started getting optical migraines which are not painful, but seriously affect my vision whilst occurring. I have short term memory problems. The good news is 9 months out from last chemo the headaches have nearly completely stopped. My foot neuropathy has almost entirely stopped. But hey, I'm alive and can live with many, many side effects as long as my loved ones are near and I can enjoy them! Tesla

  • Hi, I felt my eyesight had deteriorated whilst on first line chemo, same drugs as you, went to opticians but it hadn't. She said it was probably just the muscles of my eyes were tired. Once chemo was over they started to feel better. Don't remember anything about my hearing though. Good luck. Ann xx

  • If you lost your hair on chemo it's likely that the fine hairs in your ears also diminished. These ear hairs help you hear. When your ear hairs return your hearing should improve. Eyesight I know nothing about. Warm regards Carole H 😊 x

  • Yes poor eyesight and tinnitus!

  • Yes I have experience both now wear hearing aids wore glasses for years but stil blurred vision in the morning and could be due to the chemo as I was told

  • Hi

    I have Tinnitus from the chemo and it gets worse when I am tired, or a couple of weeks ago I when I had a virus.

    Ellsey xx

  • Don't have a problem with hearing,but eyes,just had surgery before chemo...waste of time,was told we become light sensitive after carbo/taxol,I have lack of clarity,have to wear sunglasses a lot and have floaters!😪

  • Hi Emsymits. I wore hearing aids even before diagnosis. My audio clinic said my hearing hadn't deteriorated following chemo but I know it has. I can't say if the chemo caused it or just deterioration. My onc says that hearing is the only thing unaffected by chemo. But they do get things wrong from time to time, don't they ?! A friend at my support group also says her hearing has deteriorated whilst on chemo.

    My onc advised not to visit the optician whilst on chemo, as eyesight is affected by chemo. If you need glasses just for reading, you can buy the inexpensive magnifying type of glasses - I use them, they're fine for me. My eyesight seemed all over the place during 2nd line (carbo/caelyx), so I bought a stronger pair, which I now don't need (remission).

    Following 1st line (after it had finished), I developed neuropathy in my feet. It didn't last long.

    I told my dentist my wisdom teeth had shifted a bit during chemo (carbo/caelyx). She waved a dismissive hand, saying "people report that but it's not true". Why do these "experts" think they know more than the people who are experiencing it. They should keep a more open mind - AND LEARN. Minds are like parachutes - only working when open !

    Then there's the brain --- is that affected by chemo ??? !!! Now what was it I was trying to say...

    Best wishes. Pauline.

You may also like...